Pencils and nets on curves arising from rank $1$ sheaves on K3 surfaces


  • Nils Henry Rasmussen



Let $S$ be a K3 surface, $C$ a smooth curve on $S$ with $\mathcal{O} _S(C)$ ample, and $A$ a base-point free $g^2_d$ on $C$ of small degree. We use Lazarsfeld-Mukai bundles to prove that $A$ is cut out by the global sections of a rank $1$ torsion-free sheaf $\mathcal{G} $ on $S$. Furthermore, we show that $c_1(\mathcal{G} )$ with one exception is adapted to $\mathcal{O} _S(C)$ and satisfies $\operatorname{Cliff} (c_1(\mathcal{G} )_{|C})\leq \operatorname{Cliff} (A)$, thereby confirming a conjecture posed by Donagi and Morrison. We also show that the same methods can be used to give a simple proof of the conjecture in the $g^1_d$ case.

In the final section, we give an example of the mentioned exception where $h^0(C,c_1(\mathcal{G} )_{|C})$ is dependent on the curve $C$ in its linear system, thereby failing to be adapted to $\mathcal{O} _S(C)$.


Aprodu, M. and Farkas, G., Green's conjecture for curves on arbitrary $K3$ surfaces, Compos. Math. 147 (2011), no. 3, 839–851.

Barth, W. P., Hulek, K., Peters, C. A. M., and Van de Ven, A., Compact complex surfaces, second ed., Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge., vol. 4, Springer-Verlag, Berlin, 2004.

Ciliberto, C. and Pareschi, G., Pencils of minimal degree on curves on a $K3$ surface, J. Reine Angew. Math. 460 (1995), 15–36.

Donagi, R. and Morrison, D. R., Linear systems on $K3$-sections, J. Differential Geom. 29 (1989), no. 1, 49–64.

Friedman, R., Algebraic surfaces and holomorphic vector bundles, Universitext, Springer-Verlag, New York, 1998.

Green, M. and Lazarsfeld, R., Special divisors on curves on a $K3$ surface, Invent. Math. 89 (1987), no. 2, 357–370.

Huybrechts, D. and Lehn, M., The geometry of moduli spaces of sheaves, second ed., Cambridge Mathematical Library, Cambridge University Press, Cambridge, 2010.

Knutsen, A. L., On two conjectures for curves on $K3$ surfaces, Internat. J. Math. 20 (2009), no. 12, 1547–1560.

Knutsen, A. L. and Lopez, A. F., A sharp vanishing theorem for line bundles on $K3$ or Enriques surfaces, Proc. Amer. Math. Soc. 135 (2007), no. 11, 3495–3498.

Lazarsfeld, R., Brill-Noether-Petri without degenerations, J. Differential Geom. 23 (1986), no. 3, 299–307.

Lelli-Chiesa, M., Stability of rank-$3$ Lazarsfeld-Mukai bundles on $K3$ surfaces, Proc. Lond. Math. Soc. (3) 107 (2013), no. 2, 451–479.

Lelli-Chiesa, M., Generalized Lazarsfeld-Mukai bundles and a conjecture of Donagi and Morrison, Adv. Math. 268 (2015), 529–563.

Tyurin, A. N., Cycles, curves and vector bundles on an algebraic surface, Duke Math. J. 54 (1987), no. 1, 1–26.




How to Cite

Rasmussen, N. H. (2018). Pencils and nets on curves arising from rank $1$ sheaves on K3 surfaces. MATHEMATICA SCANDINAVICA, 122(2), 197–212.